Journal of Statistical Physics

, Volume 102, Issue 5–6, pp 1085–1132 | Cite as

Limit Theorems for Height Fluctuations in a Class of Discrete Space and Time Growth Models

  • Janko Gravner
  • Craig A. Tracy
  • Harold Widom


We introduce a class of one-dimensional discrete space-discrete time stochastic growth models described by a height function ht(x) with corner initialization. We prove, with one exception, that the limiting distribution function of ht(x) (suitably centered and normalized) equals a Fredholm determinant previously encountered in random matrix theory. In particular, in the universal regime of large x and large t the limiting distribution is the Fredholm determinant with Airy kernel. In the exceptional case, called the critical regime, the limiting distribution seems not to have previously occurred. The proofs use the dual RSK algorithm, Gessel's theorem, the Borodin–Okounkov identity and a novel, rigorous saddle point analysis. In the fixed x, large t regime, we find a Brownian motion representation. This model is equilvalent to the Seppäläinen–Johansson model. Hence some of our results are not new, but the proofs are.

growth processes shape fluctuations limit theorems digital boiling random matrix theory Airy kernel Painlevé II saddle point analysis invariance principle 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Adler and P. van Moerbeke, Integrals over classical groups, random permutations, Toda and Toeplitz lattices, preprint (arXiv: math. CO/9912143).Google Scholar
  2. 2.
    D. Aldous and P. Diaconis, Hammersley's interacting particle process and longest increasing subsequences, Probab. Theory Related Fields 103:199-213 (1995).Google Scholar
  3. 3.
    D. Aldous and P. Diaconis, Longest increasing subsequences: From patience sorting to the Baik-Deift-Johansson theorem, Bull. Amer. Math. Soc. 36:413-432 (1999).Google Scholar
  4. 4.
    Z. D. Bai and Y. Q. Yin, Necessary and sufficient conditions for almost sure convergence of the largest eigenvalue of a Wigner matrix, Ann. Prob. 16:1729-1741 (1988).Google Scholar
  5. 5.
    J. Baik, P. Deift, and K. Johansson, On the distribution of the length of the longest increasing subsequence of random permutations, J. Amer. Math. Soc. 12:1119-1178 (1999).Google Scholar
  6. 6.
    J. Baik and E. M. Rains, The asymptotics of monotone subsequences of involutions, preprint (arXiv: math. CO/9905084).Google Scholar
  7. 7.
    J. Baik and E. M. Rains, Symmetrized random permutations, preprint (arXiv: math. CO/9910019).Google Scholar
  8. 8.
    J. Baik and E. Rains, Limiting distributions for a polynuclear growth model with external sources, J. Stat. Phys. 100:523-541 (2000).Google Scholar
  9. 9.
    E. Basor and H. Widom, On a Toeplitz determinant identity of Borodin and Okounkov, Int. Eqns. Oper. Th. 37:397-401 (2000).Google Scholar
  10. 10.
    A. Borodin and A. Okounkov, A Fredholm determinant formula for Toeplitz determinants, Int. Eqns. Oper. Th. 37:386-396 (2000).Google Scholar
  11. 11.
    A. Borodin, A. Okounkov, and G. Olshanski, Asymptotics of Plancherel measures for symmetric groups, J. Amer. Math. Soc. 13:481-515 (2000).Google Scholar
  12. 12.
    C. Chester, B. Friedman, and F. Ursell, An extension of the method of steepest descents, Proc. Cambridge Philos. Soc. 53:599-611 (1957).Google Scholar
  13. 13.
    J. T. Cox, A. Gandolfi, P. S. Griffin, and H. Kesten, Greedy lattice animals I: Upper bounds, Ann. Appl. Prob. 3:1151-1169 (1993).Google Scholar
  14. 14.
    P. A. Deift, Integrable operators, in Differential Operators and Spectral Theory: M. Sh. Birman's 70th Anniversary Collection, V. Buslaev, M. Solomyak, and D. Yafaev, eds., American Mathematical Society Translations, Ser. 2, v. 189 (AMS, Providence, RI, 1999).Google Scholar
  15. 15.
    P. A. Deift, A. R. Its, and X. Zhou, A Riemann-Hilbert approach to asymtptotic problems arising in the theory of random matrix models, and also in the theory of integrable statistical mechanics, Ann. of Math. 146:149-235 (1997).Google Scholar
  16. 16.
    P. A. Deift and X. Zhou, A steepest descent method for oscillatory Riemann-Hilbert problems: Asymptotics for the MKdV equation, Ann. Math. 137:295-368 (1993).Google Scholar
  17. 17.
    R. Durrett, Probability: Theory and Examples, 2nd ed. (Wadsworth Publ. Co., Belmont, 1996).Google Scholar
  18. 18.
    I. M. Gessel, Symmetric functions and P-recursiveness, J. Comb. Theory, Ser. A 53: 257-285 (1990).Google Scholar
  19. 19.
    D. J. Grabiner, Brownian motion in a Weyl chamber, non-colliding particles, and random matrices, Ann. Inst. H. Poincaré Probab. Statist. 35:177-204 (1999).Google Scholar
  20. 20.
    J. Gravner, Cellular automata models of ring dynamics, Int. J. Mod. Phys. C 7:863-871 (1996).Google Scholar
  21. 21.
    J. Gravner, Recurrent ring dynamics in two-dimensional excitable cellular automata, J. Appl. Prob. 36:1-20 (1999).Google Scholar
  22. 22.
    J. Gravner and D. Griffeath, Cellular automaton growth on Z2: Theorems, examples, and problems, Adv. Appl. Math. 21:241-304 (1998).Google Scholar
  23. 23.
    D. Griffeath, Self-organization of random cellular automata: four snapshots, in Probability and Phase Transitions, NATO Adv. Sci. Inst. Ser. C: Math. and Phys. Sci., Vol. 420, G. Grimmett, ed. (Kluwer Academic Publishers, Dordrecht, 1994), pp. 49-67.Google Scholar
  24. 24.
    D. Griffeath, Primordial Soup Kitchen, Scholar
  25. 25.
    P.W. Glynn and W. Whitt, Departure from many queues in series, Ann. Appl. Prob. 1:546-572 (1991).Google Scholar
  26. 26.
    A. Its, C. A. Tracy, and H. Widom, Random words, Toeplitz determinants and integrable systems. I, preprint (arXiv: math. CO/9909169).Google Scholar
  27. 27.
    A. Its, C. A. Tracy, and H. Widom, Random words, Toeplitz determinants and integrable systems. II, preprint (arXiv: nlin.SI/0004018).Google Scholar
  28. 28.
    K. Johansson, Shape fluctuations and random matrices, Commun. Math. Phys. 209: 437-476 (2000).Google Scholar
  29. 29.
    K. Johansson, Discrete orthogonal polynomial ensembles and the Plancherel measure, preprint (arXiv: math. CO/9906120).Google Scholar
  30. 30.
    D.E. Knuth, Permutations, matrices and generalized Young tableaux, Pacific J. Math. 34:709-727 (1970).Google Scholar
  31. 31.
    G. Kuperberg, Random words, quantum statistics, central limits, random matrices, preprint (arXiv: math. PR/9909104).Google Scholar
  32. 32.
    M. Lässig, On growth, disorder and field theory, J. Phys.: Condens. Matter 10:9905-9950 (1998).Google Scholar
  33. 33.
    M. L. Mehta, Random Matrices, 2nd ed. (Academic Press, San Diego, 1991).Google Scholar
  34. 34.
    A. Okounkov, Random matrices and random permutations, preprint (arXiv: math.CO/9903176).Google Scholar
  35. 35.
    M. Prähofer and H. Spohn, Statistical self-similarity of one-dimensional growth processes, Physica A 279:342-352 (2000).Google Scholar
  36. 36.
    M. Prähofer and H. Spohn, Universal distributions for growth processes in 1+1 dimensions and random matrices, Phys. Rev. Lett. 84:4882-4885 (2000).Google Scholar
  37. 37.
    T. Seppäläinen, A scaling limit for queues in series, Ann. Appl. Prob. 7:855-872 (1997).Google Scholar
  38. 38.
    T. Seppäläinen, Exact limiting shape for a simplified model of first-passage percolation in the plane, Ann. Prob. 26:1232-1250 (1998).Google Scholar
  39. 39.
    R. P. Stanley, Enumerative Combinatorics, Vol. 2 (Cambridge University Press, 1999).Google Scholar
  40. 40.
    C. A. Tracy and H. Widom, Level-spacing distributions and the Airy kernel, Commun. Math. Phys. 159:151-174 (1994).Google Scholar
  41. 41.
    C. A. Tracy and H. Widom, On orthogonal and symplectic ensembles, Commun. Math. Phys. 177:727-754 (1996).Google Scholar
  42. 42.
    C. A. Tracy and H. Widom, Correlation functions, cluster functions and spacing distributions for random matrices, J. Stat. Phys. 92:809-835 (1998).Google Scholar
  43. 43.
    C. A. Tracy and H. Widom, Random unitary matrices, permutations and Painlevé, Commun. Math. Phys. 207:665-685 (1999).Google Scholar
  44. 44.
    C. A. Tracy and H. Widom, On the distributions of the lengths of the longest monotone subsequences in random words, preprint (arXiv: math. CO/9904042).Google Scholar
  45. 45.
    P. van Moerbeke, Integrable lattices: random matrices and random permutations, preprint (arXiv: math. CO/0010135).Google Scholar

Copyright information

© Plenum Publishing Corporation 2001

Authors and Affiliations

  • Janko Gravner
    • 1
  • Craig A. Tracy
    • 2
  • Harold Widom
    • 3
  1. 1.Department of MathematicsUniversity of CaliforniaDavis
  2. 2.Department of Mathematics, Institute of Theoretical DynamicsUniversity of CaliforniaDavis
  3. 3.Department of MathematicsUniversity of CaliforniaSanta Cruz

Personalised recommendations